Alert archive / Wyoming / High Wind Warnings in 2007

High Wind Warning 5, NWS Riverton, WY

March 26, 2007Johnson County, Wyoming

NWS Riverton, WY issued this high wind warning at Mar 26, 2007, 9:57 PM MDT for Johnson County, Wyoming. It took effect at Mar 27, 2007, 9:00 AM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 26, 2007, 9:57 PM MDT (03:57 UTC)
In effect from
Mar 27, 2007, 9:00 AM MDT
Expired
Mar 27, 2007, 7:50 PM MDT
In force
11 hr
Issued by
NWS Riverton, WY

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 4.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2007-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2007-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3608 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KRIW 270357
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
957 PM MDT MON MAR 26 2007

...STRONG SOUTHERLY WINDS EXPECTED ACROSS NORTHERN JOHNSON COUNTY...

.AN APPROACHING LOW PRESSURE SYSTEM ON TUESDAY WILL LEAD TO A
TIGHTENED PRESSURE GRADIENT...AND VERY WINDY CONDITIONS ACROSS
NORTHERN JOHNSON COUNTY. STRONG SOUTHERLY WINDS ARE EXPECTED TO
BEGIN DURING THE LATE MORNING HOURS...AND WILL CONTINUE THROUGH
MIDNIGHT.

WYZ010-271200-
/O.NEW.KRIW.HW.W.0005.070327T1500Z-070328T0600Z/
NORTHEAST JOHNSON COUNTY-
INCLUDING THE CITY OF...BUFFALO
957 PM MDT MON MAR 26 2007

...HIGH WIND WARNING IN EFFECT FROM 9 AM TUESDAY TO MIDNIGHT MDT
TUESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 9 AM TUESDAY TO MIDNIGHT MDT
TUESDAY NIGHT. 

AN APPROACHING LOW PRESSURE SYSTEM IS EXPECTED TO IMPACT WYOMING
ON TUESDAY. AS THIS SYSTEM PROGRESSES...IT WILL LEAD TO A
TIGHTENED PRESSURE GRADIENT ACROSS EASTERN WYOMING...ESPECIALLY
ACROSS NORTHERN JOHNSON COUNTY WHERE STRONG SOUTHERLY WINDS ARE
EXPECTED DURING THE LATE MORNING HOURS...AND CONTINUING UNTIL
MIDNIGHT. WINDS OF 40 MPH ARE EXPECTED DURING THIS TIME...AND THIS WILL
CREATE DANGEROUS CROSSWIND CONDITIONS OVER INTERSTATE 90 EAST OF
BUFFALO. MOTORISTS WITH HIGH PROFILE VEHICLES OR TRAILERS SHOULD
BE ESPECIALLY CAUTIOUS.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
60 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

REMEMBER...A HIGH WIND WARNING MEANS HAZARDOUS WEATHER CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

$$

BRANHAM
3 follow-up statements
000 
WWUS75 KRIW 271029
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
429 AM MDT TUE MAR 27 2007

...STRONG SOUTHERLY WINDS EXPECTED ACROSS NORTHERN JOHNSON
COUNTY...

.AN APPROACHING LOW PRESSURE SYSTEM ON TUESDAY WILL LEAD TO A
TIGHTENED PRESSURE GRADIENT...AND VERY WINDY CONDITIONS ACROSS
NORTHERN JOHNSON COUNTY. STRONG SOUTHERLY WINDS ARE EXPECTED TO
BEGIN DURING THE LATE MORNING HOURS...AND WILL CONTINUE THROUGH
MIDNIGHT.

WYZ010-272300-
/O.CON.KRIW.HW.W.0005.070327T1500Z-070328T0600Z/
NORTHEAST JOHNSON COUNTY-
INCLUDING THE CITY OF...BUFFALO
429 AM MDT TUE MAR 27 2007

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
MIDNIGHT MDT TONIGHT...

A HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
MIDNIGHT MDT TONIGHT. 

STRONG SOUTHERLY WINDS WILL INCREASE LATE THIS MORNING AND
CONTINUE UNTIL MIDNIGHT. SUSTAINED WINDS OF 35 TO 40 MPH ARE
EXPECTED DURING THIS TIME WITH STRONGER GUSTS...AND THIS WILL CREATE
DANGEROUS CROSSWIND CONDITIONS OVER INTERSTATE 90 EAST OF BUFFALO.
MOTORISTS WITH HIGH PROFILE VEHICLES OR TRAILERS SHOULD BE
ESPECIALLY CAUTIOUS.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 60 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

REMEMBER...A HIGH WIND WARNING MEANS HAZARDOUS WEATHER CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

$$

TEAM RIVERTON
000 
WWUS75 KRIW 272023
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
223 PM MDT TUE MAR 27 2007

...STRONG SOUTHERLY WINDS TO CONTINUE ACROSS NORTHERN JOHNSON
COUNTY...

.AN APPROACHING SPRING STORM SYSTEM IN THE WESTERN UNITED STATES
HAS LEAD TO A TIGHTENED PRESSURE GRADIENT...AND VERY WINDY
CONDITIONS ACROSS NORTHERN JOHNSON COUNTY. STRONG SOUTHERLY WINDS
ARE EXPECTED TO CONTINUE FROM THIS AFTERNOON INTO THE EVENING
HOURS.

WYZ010-280400-
/O.CON.KRIW.HW.W.0005.000000T0000Z-070328T0600Z/
NORTHEAST JOHNSON COUNTY-
INCLUDING THE CITY OF...BUFFALO
223 PM MDT TUE MAR 27 2007

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT.

STRONG SOUTHERLY WINDS OF 30 TO 35 MPH WITH GUSTS OVER 40 MPH HAVE
DEVELOPED TODAY...AND ARE EXPECTED TO INCREASE INTO THE EARLY
EVENING HOURS. SUSTAINED WINDS OF 35 TO 40 MPH ARE EXPECTED DURING
THIS TIME WITH GUSTS UP TO 60 MPH...AND THIS WILL CREATE DANGEROUS
CROSSWIND CONDITIONS OVER INTERSTATE 90 EAST OF BUFFALO. MOTORISTS
WITH HIGH PROFILE VEHICLES OR TRAILERS SHOULD BE ESPECIALLY
CAUTIOUS.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 60 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

REMEMBER...A HIGH WIND WARNING MEANS HAZARDOUS WEATHER CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

$$

MCDONALD
000 
WWUS75 KRIW 280150
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
750 PM MDT TUE MAR 27 2007

WYZ010-280300-
/O.CAN.KRIW.HW.W.0005.000000T0000Z-070328T0600Z/
NORTHEAST JOHNSON COUNTY-
INCLUDING THE CITY OF...BUFFALO
750 PM MDT TUE MAR 27 2007

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS CANCELED THE HIGH
WIND WARNING. 

HIGH WINDS ARE NO LONGER EXPECTED FOR THE BUFFALO AREA THIS
EVENING...THEREFORE THE HIGH WIND WARNING HAS BEEN CANCELED.
NUMEROUS RAIN SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS
EVENING...AS WELL AS SOUTHEAST WINDS OF 15 TO 30 MPH WITH GUSTS TO
40 MPH.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Mar 26, 2:08 PM MDT, 7 hours 49 minutes earlier.

Area forecast discussion, Mar 26, 2:08 PM MDT, 7 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
208 PM MDT MON MAR 26 2007

.UPDATE... HAVE INCREASED WINDS ACROSS NORTHERN JOHNSON COUNTY AS
MODELS CONTINUE TO SHOW STRONG SOUTHERLY WINDS OF 40 MPH IMPACTING
THE AREA. HAVE ISSUED HIGH WIND WARNING ACROSS THAT PORTION OF THE
CWA LASTING FROM 15Z TUESDAY AND CONTINUING THROUGH 06Z WEDNESDAY.

.SHORT TERM...TONIGHT THROUGH THURSDAY
A WEAK SYSTEM WITH SOME CLOUDS MOVING ACROSS THE REGION THIS
AFTERNOON AHEAD OF A WINTER STORM SYSTEM THAT IS EXPECTED TO BRING
SHOWERS AND THUNDERSTORMS TO THE AREA TUESDAY AND MOSTLY SNOW
ACROSS THE AREA WEDNESDAY INTO THURSDAY. PARTICIPATED IN A CONFERENCE
CALL WITH OTHER OFFICES AND HPC EARLY THIS AFTERNOON ON THE MODEL
OUTPUT THE LAST FEW DAYS AND WHAT WAS THE MODEL OF CHOICE THAT HPC
WAS USING IN THEIR DISCUSSIONS. THE CONSENSUS FROM THE OFFICES AND
HPC IS THAT THE NAM IS TOO FAR TO THE NORTH WITH ITS TRACK OF THE
UPPER LOW AND THE GFS IS TAKING THE SYSTEM FURTHER SOUTH THEN THE
NAM...BUT IT IS NOT FAR ENOUGH SOUTH AND IS KICKING IT OUT TOO
FAST. THE ECMWF IS THE PREFERRED MODEL WITH ITS MORE SOUTHERN
TRACK ACROSS COLORADO AND A LITTLE SLOWER PROGRESSION. THIS MAKES FOR
AN INTERESTING FORECAST PROBLEM WITH ALL THREE MODELS GIVING
DIFFERENT SOLUTIONS. WILL TREND FORECAST MORE WITH THE ECMWF FOR NOW
AND WILL GO AHEAD AND LET THE NEXT SHIFT SEE IF THE MODELS COME IN
MORE AGREEMENT ON THE NEXT RUN. ALL THIS LEADS TO A POSSIBILITY FOR A
MAJOR WINTER STORM ACROSS THE REGION STARTING TUESDAY OUT WEST AND
ACROSS THE REST OF THE STATE WEDNESDAY AFTERNOON AND EVENING. WILL
GIVE ADVISORY SNOWFALL AMOUNTS TO THE MOUNTAINS THROUGH THE DAY
WEDNESDAY WITH ISOLATED ADVISORY AMOUNTS ACROSS THE WESTERN
VALLEYS. WILL ALSO HOLD OFF ON ANY HIGHLIGHTS SINCE THE BULK OF THE
WINTER WEATHER WILL BE WEDNESDAY AFTERNOON AND OVERNIGHT AND THE
MODEL PROBLEMS. IN THE SHORT TERM WILL SEE INCREASING CLOUDS ACROSS
THE STATE TONIGHT WITH SOME ISOLATED THUNDERSTORMS POSSIBLE INTO
TUESDAY AFTERNOON AS INSTABILITY REMAINS AHEAD OF THE APPROACHING
UPPER LOW. TEMPERATURES TO ALSO REMAIN IN THE UPPER 60S TO LOWER 70S
TUESDAY AFTERNOON IN THE VALLEYS EAST OF THE DIVIDE BEFORE COOLING
OFF TO THE UPPER 30S TO LOWER 40S WEDNESDAY. WINDS TO ALSO INCREASE
AHEAD OF THIS UPPER LOW AND WILL SEE WINDY CONDITIONS ACROSS MOST OF
THE STATE BY TUESDAY.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY
AS MENTIONED IN THE SHORT TERM...A PLETHORA OF MODEL SOLUTIONS EXIST
BUT THE ECMWF SEEMS MOST PLAUSIBLE. EVEN THE GFS ENSEMBLES SUPPORT
MORE OF A SLY SOLUTION AND SLOWER. THE ECMWF IS PROBABLY IN ERROR
THOUGH ON THE EXTREMELY SLOW MOVEMENT OF THE LOW THURSDAY INTO
FRIDAY. THERE IS A SHARP RIDGE TO THE EAST BUT THERE IS ALSO SEVERAL
SHORTWAVES ATTACKING FROM THE WEST. IF SOMEHOW THESE WAVES RIDE
OVER THE TOP OF THE LOW WITH LITTLE EFFECT THAN THIS COULD BE A LONG
DURATION MEGA-STORM. MY FEELING IS THAT THE LOW WILL DEVELOP OVER
CENTRAL UT ON WEDNESDAY AND THEN MOVE ACROSS NRN COLORADO WEDNESDAY
NIGHT INTO THURSDAY MORNING LEAVING OUR CNTRL AND ERN ZONES
SUSCEPTIBLE TO VERY HEAVY SNOW. NEXT CREW WILL LIKELY NEED TO HIT
THE POPS IN THE WEDNESDAY THROUGH THURSDAY TIMEFRAME MUCH HARDER.
POTENTIAL FOR MAJOR WINTER STORM IS THERE AT THE END OF THE SHORT
TERM AND INTO THE BEGINNING OF THIS PERIOD FOR OUR AREAS EAST OF
THE DIVIDE...ESPECIALLY FROM LANDER AND RIVERTON OVER TO CASPER. WE
CERTAINLY NEED THE MOISTURE. BELIEF RIGHT NOW IS THAT THE SYSTEM
WILL PULL OUT SOMETIME LATER THURSDAY WITH DRYING THURSDAY NIGHT.
HARD TO TELL WHEN AND IF FASTER WESTERLY FLOW WILL DEVELOP BUT I
DIDNT MAKE ANY SIGNIFICANT CHANGES TO THE LATTER HALF OF THIS
PERIOD. DEPENDING ON THE EXACT PATTERN THERE WILL BE A CHANCE OF
MOUNTAIN SNOW SHOWERS AT TIMES THROUGH THE REST OF THE EXTENDED.
HAVE TRENDED TEMPERATURES DOWN THURSDAY AS ANY PRECIPITATION SHOULD
BE SNOW. COULD SEE A RATHER WINDY PERIOD FRIDAY INTO THE WEEKEND IF
FAST WESTERLY FLOW DOES DEVELOP...ESPECIALLY THE CODY FOOTHILLS AND
WIND CORRIDOR.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING IN EFFECT FOR
NORTHERN JOHNSON COUNTY...WYOMING ZONE 10 BEGINING AT 9 AM AND
CONTINUING THROUGH MIDNIGHT..

&&

UPDATE... BRANHAM
SHORT TERM...22
LONG TERM...SKRBAC
Hazardous weather outlook, Mar 26, 1:23 PM MDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
123 PM MDT MON MAR 26 2007

WYZ001>020-022>030-271300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
123 PM MDT MON MAR 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...REMAINDER OF TODAY AND TONIGHT

WIDELY SCATTERED SHOWERS AND PERHAPS A THUNDERSTORM OR TWO WILL
OCCUR OVER MAINLY SOUTHWEST WYOMING THIS AFTERNOON AND EVENING. THE
HIGHER TERRAIN ABOVE 9000 FEET COULD SEE SNOW WITH RAIN EXPECTED AT
LOWER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG WEATHER SYSTEM WILL IMPACT THE AREA BEGINNING TUESDAY
AFTERNOON IN THE WEST. THE STORM WILL THEN MOVE ACROSS WYOMING
TUESDAY NIGHT THROUGH EARLY THURSDAY. EXPECT ISOLATED THUNDERSTORMS
AND GUSTY WIND TUESDAY AFTERNOON AND EVENING...FOLLOWED BY RAIN AND
SNOW SHOWERS LATE TUESDAY NIGHT THROUGH EARLY THURSDAY. THERE IS
STILL MUCH UNCERTAINTY AS TO THE TRACK OF THIS SYSTEM WHICH WILL
HAVE A LARGE IMPACT ON EXPECTED SNOWFALL. EIGHT TO TEN INCHES OF SNOW
CAN BE EXPECTED IN THE MOUNTAINS ABOVE 9000 FEET...WITH 3 TO 5 INCHES
POSSIBLE IN THE WESTERN VALLEYS...AND 2 TO 4 INCHES IN THE CENTRAL
BASINS.

AS THIS SYSTEM MOVES EAST IT HAS THE POTENTIAL TO CREATE HAZARDOUS
CONDITIONS ACROSS THE EASTERN PORTION OF THE AREA WEDNESDAY AND
THURSDAY. AREAS MOST SUSCEPTIBLE TO THE EXPECTED GUSTY NORTH WIND AND
SNOW WOULD BE FREMONT...JOHNSON...AND NATRONA COUNTIES. THIS EARLY
SPRING STORM COULD SEVERELY IMPACT TRAVEL ALONG INTERSTATES 80 AND
25. STAY TUNED FOR FURTHER INFORMATION ON THE DEVELOPMENT AND TRACK
OF THIS POTENTIALLY STRONG WINTER STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 4:14 AM MDTWinter Storm WatchRIWBig Horn, Fremont, Hot Springs, Johnson, Natrona, Park and 3 more24 hr
Mar 27, 3:56 PM MDTSevere Thunderstorm WarningRIWJohnson49 min
Mar 27, 4:10 PM MDTSevere Thunderstorm WarningRIWSublette62 min
Mar 27, 4:21 PM MDTSevere Thunderstorm WarningRIWLincoln, Sublette54 min

Nearby

High Wind Warnings in Wyoming, 2007Every high wind warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.